Problems Of Anticonvulsant

Unwanted features of anticonvulsants may be seen soon after the drug is initiated or may develop weeks, months, or years later. These problems may turn up during evaluation for other illnesses (e.g., macrocytic anemia) or be the basis for emergency treatment.

Immediate side effects often subside in time. Lethargy is usually dose related and subsides with chronic use and can occur with the oldest AED (phenobarbital) as well as the newest AEDs (topiramate and tiagabine). Irritability and changes in cognition can persist and be significant but are unrelated to drug levels (valproate). Rashes may occur within days or weeks of initiation of therapy but must be differentiated from concurrent viral exanthem. Pruritic and/or morbilliform rashes usually require cessation of medication. Stevens-Johnson syndrome, with bullous skin lesions affecting mucous membranes, is a serious potential reaction. There is a risk of serious sequelae—blindness, esophageal stenosis, or loss of life.

With valproic acid use, hepatic failure may occur within days or up to 2 years after first use. The drug reaction results in behavior alteration, increasing lethargy, and vomiting. Levels of liver enzymes may be minimally to markedly elevated, and hyperammonemia with or without symptoms of hepatic failure may be found. Immediate cessation of valproate, hospitalization, and observation are necessary if symptomatic hepatic reaction is evident. In asymptomatic patients with enzyme level elevations, a reduction of the dosage and careful observation are warranted. Gastrointestinal side effects are common with initial use of valproic acid and may be so severe that more serious hepatic problems are considered. These side effects can be avoided by taking the drug with meals, by avoiding carbonated beverages and citric juices, and by using the enteric-coated form or sprinkles. Pancreatitis secondary to valproate use may occur with initial and chronic use.

Toxicity due to overdosage at any time can produce some readily identifiable symptoms and signs. Phenytoin toxicity occurs when serum levels exceed 25 pg/mL in most patients (above 20 pg/mL in some). Nausea, dysarthria, diplopia, and ataxia are seen early, with progression to impaired levels of consciousness and decerebrate posturing. Virtually all anticonvulsants produce ataxia and lethargy with significant overdosage. Cardiopulmonary monitoring during high-dose drug use in SE should be employed, since cardiac dysrhythmia, hypotension, or respiratory depression can occur. The use of fosphenytoin has eliminated the problem of venous and subcutaneous extravasation-related phenytoin side effects. Chronic phenytoin use can result in folate deficiency with macrocytic anemia, acquired osteomalacia (increased vitamin D turnover), neutropenia (often transient), peripheral neuropathy, lupus-like syndromes, and myasthenic weakness.

Valproate-induced thrombocytopenia is a significant side effect warranting lowering or discontinuation of the drug if platelet levels are significantly lowered or bleeding is evident. Lower carnitine levels due to valproate metabolism may be a contributing factor of valproate hepatotoxicity.

Drug interactions may be quite dramatic. Valproate and aspirin use can result in a bleeding diathesis. Antihistamines used in conjunction with barbiturates can be very sedating, warranting smaller doses of the antihistamine. When erythromycin is used, particular care must be exercised, since the carbamazepine levels may rise to toxic levels rapidly. Toxicity is greater when carbamazepine and lithium are used together, and blood levels may be in the therapeutic range. Total phenytoin levels are typically reduced when valproic acid and tiagabine are also used, but free phenytoin usually remains therapeutic and it is essential to measure free phenytoin. When barbiturates are used concomitantly with phenytoin, increased parahydroxylation can cause enhanced metabolism of phenytoin so that therapeutic levels fall, resulting in seizure breakthrough. Hyperbilirubinemia and hypoalbuminemia can affect anticonvulsant binding and blood levels.

Movement disorder (e.g., chorea) can result after several weeks' or months' use of ethosuximide and carbamazepine. The movements may be profound and usually respond to the reduction or discontinuation of the drug and, if necessary, the use of diphenhydramine (Benadryl), 12.5 to 25 mg IV. Clonazepam and diazepam can cause acute bladder dysfunction with urinary retention.

Many problems of dose-related toxicity can be avoided by maintaing therapeutic blood levels. Blood level determinations should be done randomly to determine compliance at times of increased seizure frequency or when signs of toxicity develop. In some patients, side effects develop at therapeutic levels. Idiosyncratic effects cannot be predicted, but families must be made aware that significant side effects can develop with little warning, and evaluation by a physician is recommended before a drug is dismissed. Obtaining the patient's history, consulting with the primary physician or consultant, and reviewing readily available drug information in the package insert or Physicians' Desk Reference make emergency evaluation and treatment of anticonvulsant drug reactions simpler.

Was this article helpful?

0 0
Peripheral Neuropathy Natural Treatment Options

Peripheral Neuropathy Natural Treatment Options

This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.

Get My Free Ebook


Post a comment